Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 11, NWS Missoula, MT

July 4, 2004Lake County, Sanders County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 4, 2004, 2:11 PM MDT for Lake County, Sanders County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 2:11 PM MDT (20:11 UTC)
Expired
Jul 4, 2004, 2:45 PM MDT
In force
34 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

Counties Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 32 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 042011
SVRMSO
MTC047-089-042045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
211 PM MDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAKE COUNTY IN NORTHWEST MONTANA
  SOUTHEASTERN SANDERS COUNTY IN NORTHWEST MONTANA

* UNTIL 245 PM MDT

* AT 204 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  DIXON...OR ABOUT 24 MILES EAST OF SUPERIOR...MOVING SOUTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAVALLI BY 235 PM MDT
  6 MILES WEST OF ARLEE BY 245 PM MDT

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. FREQUENT 
LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY 
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL 
PROTECTED AREA.

LAT...LON 4722 11399 4715 11405 4712 11427 4720 11438
      4720 11444 4724 11452 4726 11452 4736 11442
      4738 11436

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:55 PM MDT, 16 minutes earlier.

Area forecast discussion, Jul 4, 1:55 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
155 PM MDT SUN JUL 4 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY...MAIN FEATURES ARE UPPER-LEVEL
TROUGH OVER NORTHWEST MONTANA...HIGH SURFACE DEWPOINTS...AND JET
STREAK MOVING DOWN OVER IDAHO PANHANDLE.  THESE FEATURES....COMBINED
WITH DAYTIME HEATING ARE PROVIDING UNSTABLE ATMOSPHERE ACROSS
NORTHWEST MONTANA THIS AFTERNOON. EXPECT PULSE-TYPE THUNDERSTORM
DEVELOPMENT (SHORT-LIVED) TO INCREASE IN THIS REGION THIS AFTERNOON
AND THIS EVENING. ALREADY HAVE REPORTS OF 1/4 INCH HAIL NEAR
PLAINS...SO WILL HAVE TO WATCH CLOSELY FOR POSSIBLE LARGER HAIL...
WITH SLOWER MOVING STORMS POSING RISK OF LOCALIZED HEAVY RAIN.
HOWEVER...THINK THAT PULSE NATURE OF THESE STORMS WILL LIMIT FLOOD
POTENTIAL UNLESS ONE OF THESE STORMS GETS HUNG UP ON UPSLOPE
TOPOGRAPHY ALLOWING IT TO SURVIVE LONG ENOUGH TO POSE LOCALIZED FLASH
FLOOD THREAT...THOUGH I THINK THAT THREAT IS SMALL. UPPER-LEVEL RIDGE
WILL START TO BUILD OVERNIGHT TONIGHT PROVIDING WARMING AND DRYING
TREND THROUGH TUESDAY. EXTREME NORTHWEST MONTANA WILL SEE CLOUD
BUILDUP AND SLIGHT CHANCE OF PRECIPITATION LATE TUESDAY AFTERNOON IN
ADVANCE OF NEXT PACIFIC SYSTEM.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...UPPER LEVEL TROUGH WILL
DROP SOUTH TOWARDS THE NORTHERN ROCKIES TUESDAY NIGHT WITH
PRECIPITATION INCREASING IN THE NORTH. LATEST MODELS SHOWING AN
ASSOCIATED EAST-WEST 100 KT JET WITH THE FRONT SIDE OF THE LOW AS IT
MOVES THROUGH WESTERN MONTANA WEDNESDAY. WINDS AND OROGRAPHIC SHOWERS
WILL INCREASE IN NORTHERN MONTANA. STILL BELIEVE THE MODELS ARE
UNDERDOING PRECIPITATION...AS THE LOW IS CURRENTLY IN THE PACIFIC
GATHERING MOISTURE. WEDNESDAY EVENING THROUGH THURSDAY SOME WRAP
AROUND ENERGY AND PRECIPITATION WILL MOVE INTO WESTERN MONTANA.
TEMPERATURES WILL BE UNSEASONABLY COOL DURING THIS TIME...WITH SNOW
POSSIBLE ALONG THE HIGHEST ELEVATIONS OF THE DIVIDE. FRIDAY THROUGH
SUNDAY TEMPERATURES WILL RETURN TO NEAR NORMAL AS RIDGING OCCURS.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM/MWJ
LONG TERM/KOCH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:40 PM MDTSevere Thunderstorm WarningMSOLake, Sanders35 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.